Alert archive / California / Wind Advisories in 2023
Wind Advisory 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 13, 2023, 11:58 AM PST for Imperial County, California. It took effect at Jan 14, 2023, 4:00 PM PST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2023, 11:58 AM PST (19:58 UTC)
- In effect from
- Jan 14, 2023, 4:00 PM PST
- Expired
- Jan 15, 2023, 11:19 AM PST
- In force
- 19 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3280 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WWUS75 KPSR 131958 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1258 PM MST Fri Jan 13 2023 CAZ562-566-141145- /O.NEW.KPSR.WI.Y.0005.230115T0000Z-230115T1500Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1158 AM PST Fri Jan 13 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 7 AM PST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 4 PM Saturday to 7 AM PST Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
4 follow-up statements
947 WWUS75 KPSR 140918 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 218 AM MST Sat Jan 14 2023 CAZ562-566-151030- /O.EXT.KPSR.WI.Y.0005.230115T0000Z-230115T2200Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 118 AM PST Sat Jan 14 2023 ...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 PM PST SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 4 PM this afternoon to 2 PM PST Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
748 WWUS75 KPSR 142114 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 214 PM MST Sat Jan 14 2023 CAZ562-566-150915- /O.EXT.KPSR.WI.Y.0005.230115T0000Z-230116T0000Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 114 PM PST Sat Jan 14 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...Until 4 PM PST Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Reduced visibilities in dust prone areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AJ
624 WWUS75 KPSR 150817 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 117 AM MST Sun Jan 15 2023 CAZ562-566-152200- /O.CON.KPSR.WI.Y.0005.000000T0000Z-230116T0000Z/ Imperial County Southwest-Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1217 AM PST Sun Jan 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
091 WWUS75 KPSR 151919 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1219 PM MST Sun Jan 15 2023 CAZ562-566-152030- /O.CAN.KPSR.WI.Y.0005.000000T0000Z-230116T0000Z/ Imperial County Southwest-Imperial County West- 1119 AM PST Sun Jan 15 2023 ...WIND ADVISORY IS CANCELLED... Winds over far southwest Imperial County have dropped below Advisory levels and are expected to remain that way the rest of the afternoon. $$ AJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 13, 9:19 AM PST, 2 hours 39 minutes earlier.
Area forecast discussion, Jan 13, 9:19 AM PST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1019 AM MST Fri Jan 13 2023 .UPDATE... Updated Aviation section. && .SYNOPSIS... High pressure will shift east of the area today, resulting in tranquil conditions and a continuation of the above normal temperatures. However, an unsettled pattern will enter the picture during the latter half of the weekend, and continue through the first half of next week as a series of storm systems move through the region. Heightened chances for precipitation, occasionally breezy conditions, and much cooler temperatures will all be on tap for the area. && .DISCUSSION... Latest water vapor imagery and streamline analysis reveal a highly amplified pattern across the western CONUS with a ridge situated across the intermountain West. Further west in the eastern Pacific, moisture originating in the subtropics is lifting northeastward ahead of the next Pacific trough. This system will not have any impact across the Desert Southwest today and instead a return flow will develop around the ridge as it migrates eastward. This will help to boost temperatures in the lower levels. Record high of 79 degrees in Phoenix is well out of reach for today, especially considering the increase in high clouds. Nevertheless, forecast high of 75 degrees hasn’t occurred since late November. The strong (150+ kt) upper-level jet in the eastern Pacific remains highly energized and this will provide favorable conditions for a series of storm systems to affect the Desert Southwest over the next few days. The jet will induce a trough across California Saturday, however recent trends in the models indicate this system will take a more easterly track, consequently reducing the deep moisture transport and the potential for significant precipitation Saturday night and Sunday. However, most likely rain totals still amount to roughly two tenths of an inch near Phoenix and up to three quarters of an inch across the higher terrain of southern Gila County. Behind the surface frontal boundary, high temperatures will only reach the lower to mid 60s Sunday. Additional cooling is anticipated early next week as a deeper low pressure system becomes organized across the eastern Pacific and heads towards the Desert Southwest. Lingering low-level moisture from the preceding system will set the stage for a longer duration rainfall event and there is strong model consensus this system will produce noteworthy precipitation totals. Rain is expected to start as early as Monday morning before briefly tapering off during the day Tuesday. Latest operational GFS suggests rain may redevelop Tuesday night as a reinforcing trough moves quickly through the area. This trough will also result in lowering snow levels and light accumulations are anticipated generally above 6000 feet. Across the lower elevations, latest NBM indicates distributions characterized by a low variance and high probabilities (70%) temperatures will struggle to even reach the 60 degree mark through at least midweek. Meanwhile, up to three quarters of an inch of rain is likely across the Phoenix area along with pockets of 2-3 inches north and east of the Valley. A handful of ECMWF ensemble members even suggest totals potentially reaching one inch in Phoenix. Subsequent runoff across the higher terrain will likely result in increased flow in rivers and streams, particularly in Tonto Creek, Monday through Wednesday. && .PREVIOUS DISCUSSION... During the end of next week, larger ensemble uncertainty arises resulting from the first signs of a pattern shift across the Pacific. With predominant ridging attempting to develop over the west coast of North America, drier NW flow should eventually become established over the forecast area, resulting in a continuation of the below normal temperatures. Operational GFS output of a deep cutoff system digging into the CWA is a distinct outlier versus the vast majority of NAEFS members showing a progressive, dry shortwave clipping through the four corners into the mean longwave trough position over the central/eastern Conus. && .AVIATION...Updated at 1719Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT and Southeast California/Southwest Arizona including KIPL and KBLH: A low pressure system centered just off the West Coast will spread increasing high clouds over area and will get thick enough during the morning Saturday to produce virga and possibly some sprinkles. Surface winds will remain light and favor downvalley/drainage patterns through Saturday morning but with periods of variable directions. && .FIRE WEATHER... High pressure will slide east of the area today, resulting in light winds and above normal temperatures. An increase in RHs is expected Saturday along with a cooling trend as a low pressure system moves towards the Desert Southwest. Through Sunday morning, widespread light rain is likely, but the potential for wetting rains will shift to east-central Arizona Sunday. Another storm system will likely bring more significant precipitation to the area Monday and Tuesday. The highest rain totals will generally be favored across the higher terrain, north and east of Phoenix, where up to 2-3 inches of rain is possible. An extended stretch of below normal temperatures is also anticipated beginning Sunday and continuing through next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...18 AVIATION...AJ FIRE WEATHER...Hirsch
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.